Skip to content

The Chicken Or The Egg?

July 20, 2017

Of all the things I’ve ever lost, I miss my mind the most.

Seriously. My short-term memory is virtually non-existent nowadays, and it’s supremely frustrating. I can quote you the lyrics from a song that came out in 1975, but I can’t remember what I ate for lunch this afternoon…or even if I ate lunch at all. I’ve had memory issues since I was in my early 40s, but I blamed them on perimenopause then; now I realize that they were probably due to bipolar. At any rate, STM loss is a pain in the ass and I hate it.

A couple of years ago, I asked Dr. Awesomesauce if I might be developing dementia. I had trouble with word-finding, and sometimes would even forget what I was saying in mid-sentence. He was certain it wasn’t dementia, but possibly a combination of meds and brain damage from repeated bipolar episodes. Lamictal is notorious for this, and I take a crapload of it; I’ve also had many, many episodes of mania and depression throughout the course of my life. I still worry about early-onset Alzheimer’s, and I should get a second opinion from Dr. Goodenough, but I do wonder…which came first, the brain changes or the forgetfulness? And what, if anything, do meds have to do with it?

I mean, this is embarrassing. I’m apt to tell the same story to the same person at least twice; I try to read books but can’t remember the first part of a chapter by the time I get to the end of it; I can’t memorize phone numbers. This is one of the main reasons why I’m on disability, and why I lost my last job working with the state: I had to memorize large amounts of material, and I couldn’t do it. I couldn’t even learn the stupid computer program I was supposed to use. And while I’m confessing, here’s this: on my blog posts, I always have to scroll back up to see what I’ve written lest I repeat myself. Pathetic.

It’s becoming harder to cover my faux pas. Or maybe I just think it is because I notice it and I’m self-conscious about it. My son Ethan thinks it’s funny: “Mom, you’ve said that three times in the past two days. You sound like a broken record!” (Yes, he does know what a record is. That’s what happens when a kid grows up with older parents.) I also miss some things and have to be reminded several times. However, the fact that he doesn’t seem to be concerned about it makes me feel slightly better; he works with elderly patients and knows what dementia looks like.

I strongly believe that meds have a lot to do with it, even though it feels like a cop-out. I’ve been maxed out on Lamictal since my hospitalization in November 2014, and the doctors warned me that this would probably happen. That too is somewhat reassuring, but it doesn’t make life easier. I also seem to fall a lot; I’ve had two of them in the past two weeks and four in the past year. It’s like I forget to lift one foot high up enough and trip over myself. They also told me that lack of coordination and poor balance are other side effects of large doses. But what can I do? I obviously need the medication…

Anyway, that’s my complaint of the day. I’ll scroll back up to see if this post makes sense, and then tonight I’ll crush it on Jeopardy! because I can remember all sorts of trivia as long as it happened in the past. Haha!

Advertisements
12 Comments leave one →
  1. July 20, 2017 11:21 pm

    Wow. 😧 Scary. I’m so sorry. I’m sure it’s quite disconcerting. I have found myself having a bit of STM loss myself here lately and with my mother’s Alzheimer’s, of course it worries me as well. I do hate this for you. I’m glad you’re in good hands there with you family. 💕

    Liked by 1 person

  2. July 21, 2017 1:03 am

    I’m not bipolar but now you have me worried with some of your symptoms! lol I always call it a senior moment. My husband does have bipolar but he is on different meds. He forgets what I say but not a single sports memorabilia fact. I thought it was a male thing. I am glad you can laugh but on a more serious note, my husband is on some pretty heavy duty drugs. They have huge side effects but just like you, he has to balance those with what happens when he doesn’t take them. The risk is worth it.

    Liked by 1 person

    • July 21, 2017 1:44 am

      I know what you mean by your husband being on heavy medication. In addition to Lamictal, I use two antipsychotics, an antidepressant, and sleep meds. No wonder I’m such a ditz. But like it is with him, it’s far better than the alternative!

      Liked by 1 person

  3. Katie permalink
    July 21, 2017 5:18 pm

    What dose of lamictal are you on? I’m on 500 per day. I have a horrible time with short term memory too. My psych doctor hasn’t mentioned any of this as a side effect though…

    Liked by 1 person

    • Katie permalink
      July 21, 2017 5:19 pm

      Edited to add that in also on Prozac 25mg per day and newly added abilify 5mg

      Liked by 1 person

    • July 21, 2017 8:32 pm

      I’m on 400 mg. If you read the pharmacy info that comes with your prescription, you’ll see that memory issues is listed as a common side effect of Lamictal. I guess I have to learn to live with it, because decreasing the dose isn’t an option and I had trouble even when I was on 200 mg.

      Like

  4. July 21, 2017 6:15 pm

    I fear dementia. Big time. Here’s some kindling to feed our fear: https://www.ncbi.nlm.nih.gov/pubmed/24200543

    Liked by 1 person

    • July 21, 2017 8:28 pm

      Holy moly—that IS some scary stuff. Thanks for the link.

      Liked by 1 person

      • July 23, 2017 8:14 am

        My psychiatrist reassured me that I’m not in cognitive decline. A previous psychiatrist told me that I’m particularly sensitive to Depakote interfering with word finding because language and words are important to me. Others wouldn’t notice the difference, but I’m acutely aware of it because of my vocabulary.

        Liked by 1 person

  5. July 24, 2017 2:38 am

    Maybe that’s my trouble. I have an expansive vocabulary too and I really notice when I flub my lines, so to speak. I think I sound like a moron but other people probably think it’s just a little glitch in my speech.

    Like

  6. Melissa permalink
    July 28, 2017 9:09 am

    I have the same STM issues, mine started after ECT. I cannot remember anything and it is so embarrassing.

    Like

  7. July 28, 2017 9:10 am

    I have the same STM issues, which started after ECT. I cannot just pick a book up after not reading it in the last day or so, nor can I just start a TV series up again without refreshing my memory. It is so embarrassing.

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: